Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 181, NWS Atlanta, GA

May 10, 2008Forsyth County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2008, 3:50 AM EDT for Forsyth County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2008, 3:50 AM EDT (07:50 UTC)
Expired
May 10, 2008, 4:15 AM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 100751
SVRFFC
GAC117-100815-
/O.NEW.KFFC.SV.W.0181.080510T0750Z-080510T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 AM EDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORSYTH COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 415 AM EDT

* AT 345 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF CUMMING...MOVING EAST AT 41
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHESTATEE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3426 8395 3425 8395 3421 8398 3419 8404
      3415 8409 3418 8426 3434 8425 3434 8396
      3429 8393
TIME...MOT...LOC 0750Z 288DEG 35KT 3425 8417

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:40 PM EDT, 7 hours 10 minutes earlier.

Area forecast discussion, May 9, 8:40 PM EDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
840 PM EDT FRI MAY 9 2008

.UPDATE...
SOME MINOR CHANGES MADE TO THE ONGOING FORECAST. FIRST...LIMITED
SLIGHT CHANCE POPS FOR THIS EVENING TO THE NORTHERN TIER OF
COUNTIES. SHORT WAVE TRACKING ALMOST DUE EAST ACROSS TN GENERATING
ISOLD +TSRA. SOUTHWARD EXTENT OF THIS SHOULD ONLY MAKE IT TO THE
GA/TN BORDER OR PERHAPS ONE TIER OF COUNTIES INTO N GA. DO NOT FEEL
THAT ANY SHRA/TSRA ACTIVITY WILL MAKE INTO THE NORTHERN SUBURBS OF
ATL. WILL HOLD ONTO A SLIGHT CHANCE SHRA/TSRA FOR THE NE COUNTIES
AFT 06Z AS SHORT WAVE TRACKS FURTHER EAST. SECOND...EXTREME
INSTABILITY INDICATED ACROSS CENTRAL GA AFT 18Z SAT WITH LIS -7 AND
CAPES NEAR 4000 J/KG. WEAK STATIONARY FRONT DRAPED ACROSS
CENTRAL/SOUTHERN PORTIONS OF N GA COULD BE THE FOCUS FOR AT LEAST
ISOLD SVR TSRA DURING THE AFTERNOON. GIVEN PROGGED INSTABILITY AND
MODEST SHEAR...HAVE ADDED SEVERE WORDING TO TSRA FOR SAT AFTERNOON
AND EVENING ALL EXCEPT NE GA...WHICH AREA APPEARS TO HAVE A PSEUDO
WEDGE IN PLACE. EXTREME INSTABILITY CONTINUES SUN NIGHT ACROSS ALL
EXCEPT THE NE PART OF THE STATE...WITH INCREASING SHEAR AND DYNAMICS
AS STRONG UPPER LOW AND COLD FRONT APPROACH FROM THE WEST. 18Z RUN
OF GFS WOULD SUGGEST MAIN POTENTIAL FOR SVR IN FFC CWA MAY BE IN THE
00Z SUN - 12Z SUN TIME PERIOD...PERHAPS BEGINNING IN THE 18Z SAT-00Z
SUN TIME FRAME FOR THE SOUTHERN PARTS OF THE CWA ALONG STATIONARY
FRONT...EXPECTED TO LIFT NORTHWARD SAT EVENING INTO N GA. AFT 12Z
SUN...MAIN THREAT FOR SVR MAY BE FURTHER EAST IN THE
CAROLINAS...WITH 18Z RUN SHOWING ONLY LIMITED POTENTIAL FOR SVR IN
FFC CWA...EXCEPT PERHAPS FAR EASTERN AREAS...AFT 12Z.

DID NOT MAKE ANY CHANGES TO TEMPS FOR TONIGHT. DEWPOINTS ARE
SLIGHTLY LOWER THAN LAST NIGHT AT THIS TIME AND CLOUD COVER LESS.
SLIGHTLY COOLER PROGGED MORNING LOWS MAY BE REALIZED...SO DO NOT
MAKE ANY CHANGES AT THIS TIME.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODELS IN CLOSE AGREEMENT THROUGH THE SHORT TERM WITH MINOR
DIFFERENCES ON TIMING AND STRENGTH. FOR TONIGHT...MODELS NOT REAL
EXCITED ABOUT THE PROSPECTS FOR PRECIP WITH SLIGHT CHANCE PROGGED
ACROSS THE NORTH. THIS SEEMS REASONABLE AS A SHORT WAVE MOVING
ACROSS THE MID MISSISSIPPI AND OHIO VALLEYS WILL CONTINUE ITS
EASTWARD MOVEMENT. THERE WILL BE A TRAILING VORT LOBE THAT WILL MOVE
ACROSS THE TENNESSEE VALLEY THIS EVENING. AFTERWARD DRIER AIR MOVES
INTO THE REGION ENDING THE PRECIP. ON SATURDAY A WEAK SHORT WAVE
RIDGE TRIES TO BUILD OVER THE STATE WHILE A SERIES OF WEAK SHORT
WAVES MOVES ACROSS THE REGION. AT THE SAME TIME THE SURFACE BOUNDARY
SETTLES INTO CENTRAL GA. LAPSE RATES UP TO H8 EXCEED 7 DEGREES OVER
MOST AREAS AND EVEN H8 TO H7 LAPSE RATES ARE RUNNING AROUND 7
DEGREES. SURFACE BASED CAPES AT 18Z SAT EXCEED 2000 ACROSS CENTRAL
GA WITH LIS OF -4 TO -6. THE LIMITING FACTOR IS MOISTURE. FEEL WITH
THE SURFACE BOUNDARY ACROSS CENTRAL GA AND WEAK SHORT WAVES
PROVIDING SOME LIFT...THERE SHOULD BE SCATTERED THUNDERSTORMS ACROSS
CENTRAL AND PARTS OF NORTH GA SATURDAY AFTERNOON...AND ANY THAT DO
DEVELOP COULD BE SEVERE BASED ON STABILITY INDICES. ALTHOUGH MAV IS
INDICATING NIL POPS...MET IS GIVING 30S POPS ACROSS CENTRAL GA AND
WILL FOLLOW CLOSE TO MET POPS.

SATURDAY NIGHT A BACKDOOR COLD FRONT MOVES INTO NORTH GA BRINGING A
MORE STABLE BOUNDARY LAYER TO NORTHEAST GA. AT THE SAME TIME THE
SURFACE BOUNDARY ACROSS CENTRAL GEORGIA LIFTS TO THE BACKDOOR COLD
FRONT AND STOPS. THE MAIN SHORTWAVE WILL ALSO BE MOVING INTO THE
SOUTHEAST BRINGING MOISTURE. WILL BE INCREASING POPS SATURDAY NIGHT.

SUNDAY WILL BE TRICKY WITH THE STABLE EAST TO NORTHEAST FLOW ACROSS
NORTHEAST GA AND A WEST TO SOUTHWEST FLOW ELSEWHERE. MAIN AREA OF
MOISTURE EXITS THE CWA BY 18Z SUNDAY...HOWEVER GFS IS INDICATING
SOME LIFT ALONG THE COLD FRONT. FEEL THERE WILL BE A BREAK IN THE
PRECIP WITH THE SATURDAY NIGHT RAIN ENDING SUNDAY MORNING...THEN
SQUALL LINE ALONG THE FRONT MOVING ACROSS THE CWA SUNDAY AFTERNOON.
AS FOR SEVERE WEATHER...APPEARS THE BEST INSTABILITY WILL BE SOUTH
OF I-20 AFT 18Z WITH NOT MUCH BEFORE HAND. THERE ARE TWO LIMITING
FACTORS. FIRST IS THE LIMITED MOISTURE. AS STATED MOST OF THE
MOISTURE EXITS THE STATE WITH SOME MOISTURE CONVERGENCE ALONG THE
FRONT. SECOND...ARE THE LAPSE RATES. DEFINITELY NOT AS IMPRESSIVE AS
THEY ARE ON SATURDAY AFTERNOON. HOWEVER WILL CONTINUE TO MENTION
SOME POSSIBLY SEVERE SUNDAY AFTERNOON...EXCEPT FOR THE NORTHEAST
WHERE THE COOL DOME WILL PROTECT THEM. BY SUNDAY EVENING THE FRONT
IS OUT OF THE CWA AND DRIER AIR SPREADS ACROSS THE CWA.

.LONG TERM /MONDAY THROUGH FRIDAY/...
H5 RIDGE BUILDS OVER THE STATE MONDAY AND TUESDAY BRINGING STABLE
AIR TO THE REGION. FOR THE REST OF THE LONG TERM...SIGNIFICANT
MODEL DIFFERENCES EXIST BETWEEN GFS AND THE ECMWF AND CONFIDENCE
IN THE FORECAST IS VERY LOW. MODELS ARE STRUGGLING WITH HOW STRONG
THE UPPER LEVEL TROUGH/LOW WILL BE OVER THE EASTERN CONUS. WILL
NOT VENTURE TO FAR FROM GUIDANCE NEXT WEEK UNTIL THE MODELS CAN
CONVERGE ON A SOLUTION.

&&

.AVIATION...
FEW CU DISSIPATING THIS EVENING. HOWEVER...SHORT WAVE NOW VICINITY
OF W TN SHOULD PROGRESS EASTWARD TONIGHT...BRINGING CEILINGS 3 TO
5THSD FT AND A FEW SHOWERS TO N GA 05Z-09Z. OTHERWISE...PATCHY
MID/HIGH CLOUDS OVERNIGHT. VISIBILITY UNRESTRICTED EXCEPT SOME AREAS
OF 3 TO 5SM IN FOG AFTER 07Z. WINDS WEST TO SOUTHWEST 5 TO 10KT
OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  86  61  70  51 /  10  10  70  70  10
ATLANTA         64  83  66  74  51 /   5  10  70  60   5
BLAIRSVILLE     58  76  53  65  45 /  20  10  80  80  10
CARTERSVILLE    61  82  61  70  49 /  20  10  80  60  10
COLUMBUS        68  87  70  81  57 /   5  30  50  60   5
GAINESVILLE     63  80  60  67  51 /  20  10  80  80  10
MACON           65  89  68  81  54 /   0  30  40  60  10
ROME            61  83  63  74  49 /  20  10  80  50  10
PEACHTREE CITY  61  86  64  77  51 /   5  20  70  60   5
VIDALIA         69  91  69  84  56 /   5  30  20  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/41/19
Hazardous weather outlook, May 9, 9:58 PM EDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
958 PM EDT FRI MAY 9 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
958 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTH
GEORGIA...MAINLY NORTH OF A ROME TO GAINESVILLE TO DANIELSVILLE
LINE.

.SYNOPSIS...
A COLD FRONT HAD STALLED JUST NORTH OF GEORGIA...AND WILL REMAIN
IN THE VICINITY UNTIL A STRENGTHENING LOW PRESSURE SYSTEM MOVING
THROUGH THE OHIO VALLEY SENDS A POWERFUL COLD FRONT ACROSS GEORGIA
ON SUNDAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE STRONG WINDS AND OCCASIONAL LIGHTNING.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WAS CROSSING THE TENNESSEE VALLEY
REGION THIS EVENING. THIS FEATURE HAD TRIGGERED ISOLATED
THUNDERSTORMS OVER TENNESSEE. INSTABILITY INDICIES WERE MARGINAL
ACROSS NORTH GEORGIA...AND ANY THUNDERSTORMS THAT DEVELOP IN THAT
AREA SHOULD REMAIN BELOW SEVERE LIMITS. THE MOST FAVORED AREA FOR
ANY CONVECTION IS NORTH OF A ROME TO GAINESVILLE TO DANIELSVILLE
LINE FOR THE REMAINDER OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE ON SATURDAY AND
EVEN MORE SO SATURDAY NIGHT INTO EARLY SUNDAY AS A FRONTAL
BOUNDARY REMAINS DRAPED ACROSS THE LOCAL AREA. THIS WILL ALLOW FOR
A GREATER LIKELIHOOD OF ISOLATED SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING...POSSIBLY INTO THE EARLY MORNING HOURS OF
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 10, 2:36 AM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 AM EDT SAT MAY 10 2008

GAZ009-100700-
236 AM EDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TOWNS COUNTY
UNTIL 300 AM EDT...

AT 233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF HIAWASSEE...MOVING SOUTHEAST AT
34 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TOWNS COUNTY THROUGH 300 AM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ALEXANDERS MILL...YOUNG HARRIS...HIAWASSEE...PRESLEY
AND TATE CITY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, May 10, 3:25 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 AM EDT SAT MAY 10 2008

GAZ020-021-100800-
325 AM EDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
CHEROKEE AND BARTOW COUNTIES UNTIL 400 AM EDT...

AT 322 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CASSVILLE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CHEROKEE
AND BARTOW COUNTIES THROUGH 400 AM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE CASSVILLE...KINGSTON...ADAIRSVILLE...PINE LOG...
WHITE...WALESKA...CANTON...CHEROKEE...BUFFINGTON...BALL
GROUND...LEBANON...HOLLY SPRINGS AND FREE HOME.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:56 AM EDTSevere Thunderstorm WarningFFCWilkes23 min
May 10, 2:40 PM EDTSevere Thunderstorm WarningFFCJefferson, Washington65 min
May 10, 3:07 PM EDTSevere Thunderstorm WarningFFCBibb, Twiggs38 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningFFCJefferson41 min
May 10, 3:43 PM EDTSevere Thunderstorm WarningFFCTwiggs, Wilkinson47 min
May 10, 4:13 PM EDTSevere Thunderstorm WarningFFCBleckley, Laurens49 min
May 10, 4:17 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Warren58 min
May 10, 4:19 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta41 min
May 10, 4:25 PM EDTSevere Thunderstorm WarningFFCButts35 min
May 10, 4:38 PM EDTSevere Thunderstorm WarningFFCGlascock, Hancock, Warren, Washington22 min
May 10, 4:49 PM EDTSevere Thunderstorm WarningFFCJasper, Monroe40 min
May 10, 4:52 PM EDTSevere Thunderstorm WarningFFCHancock38 min
May 10, 5:11 PM EDTSevere Thunderstorm WarningFFCJefferson34 min
May 10, 5:47 PM EDTSevere Thunderstorm WarningFFCPike, Spalding35 min
May 10, 6:06 PM EDTSevere Thunderstorm WarningFFCLamar39 min
May 10, 6:35 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Monroe40 min
May 10, 6:51 PM EDTSevere Thunderstorm WarningFFCJones, Twiggs, Wilkinson39 min
May 10, 7:04 PM EDTSevere Thunderstorm WarningFFCMonroe41 min
May 10, 7:07 PM EDTSevere Thunderstorm WarningFFCTwiggs23 min
May 10, 7:13 PM EDTSevere Thunderstorm WarningFFCBibb30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.